Wisconsin, 2008

Damaging Winds in Wisconsin, July 17, 2008

July 17, 2008 · NWS DLH · 3 events in 1 county or zone

An upper level disturbance moved through Wisconsin and combined with a warm and moist air mass to produce scattered strong to severe thunderstorms with high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An upper level disturbance moved through Wisconsin and combined with a warm and moist air mass to produce scattered strong to severe thunderstorms with high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 9:58 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 17, 9:58 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1058 AM CDT THU JUL 17 2008

.UPDATE...MOSAIC RADAR SHOWING SOME RECENT DEVELOPMENT ALONG
NORTHERN PORTION OF SOUTHERN MCS THIS LATE MORNING...HEADING
TOWARD SOUTHERN ZONES ATTM. RECENT SPC MESOANALYSIS GRAPHICS
INDICATE AXIS OF STRONG INSTABILITY STRETCHING N/S ACROSS
WISCONSIN AND REACHING PORTIONS OF OUR FA...ESPECIALLY TOWARD
PRICE COUNTY. MODERATE DEEP LAYER SHEAR PRESENT ALONG WITH
ENHANCED LIFT WITH VORT MAX NOW PUSHING THROUGH SOUTH DAKOTA
WILL KEEP SVR STORMS POTENTIAL THROUGH THIS AFTERNOON...AND HAVE
KEPT LIKELY POPS GOING ATTM. HEAVY RAIN ALSO REMAINS A THREAT DUE
TO WARM CLOUD LAYER PROCESSES AND SLOW MOVING CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT THU JUL 17 2008/

DISCUSSION...
MAIN SHORT TERM FCST CONCERN ON STRONG TO ISOLD SVR STORMS THIS
MORNING AND AFTERNOON...TRANSITIONING INTO A +RA/FLASH FLOOD THREAT
BY LATE AFTERNOON AND OVERNIGHT.

NO SIG FCST CHANGES. INCREASED POPS ALONG SRN ZONES AND ADDED +RA
WORDING. ALSO INCREASED QPF IN THIS AREA FOR THE AFTERNOON AND
OVERNIGHT PERIODS. THERE IS SOME UNCERTAINTY WHERE THE AXIS OF
HEAVIEST RAIN WILL DEVELOP...BUT THE SRN THIRD OF THE CWA...MAINLY
ACROSS NRN WIS...CAN EXPECT AMOUNTS OF 1 TO 2 INCHES OVER THE NEXT
36 HOURS WITH LOCALLY HIGHER AMOUNTS. WILL NOT ISSUE A FFA
ATTM...BUT WILL HIGHLIGHT THE THREAT IN A ESF AND THE HWO.

CURRENT FRONTAL ANALYSIS SHOWS A TROUGH PUSHING E INTO WRN MN AS A
WARM FRONT DRAPED OVER CEN MN AND NRN WIS CONTINUES TO BE THE FOCUS
FOR EARLY MORNING CONVECTION. A 15-20KT SRLY LO LVL FLOW WILL
INCREASE DEW PTS AND PWATS TODAY...WITH DEW PTS 70S POOLING IN
LOCATIONS ALONG THE WARM FRONT. MODELS IN GOOD AGREEMENT THAT THE
WARM FRONT REMAINS STATIONARY TODAY...GENERALLY ALONG THE SRN CWA
BORDER AND INTO NW WIS. IT IS THIS REGION THAT WILL LIKELY SEE
ONGOING CONVECTION THROUGH THE DAY WITH THE HIGHEST THREAT FOR +RA
AND FLASH FLOODING LATE TODAY AND OVERNIGHT. HOWEVER...THE NAM LIFTS
THE BAROCLINIC ZONE FURTHER NORTH OVER WRN LAKE SUPERIOR AND THROUGH
THE TWIN PORTS. SINCE SOLUTION IS THE OUTLIER...HAVE CONTINUED TO
FAVOR THE GFS/HPC FOR THE PLACEMENT OF THE THERMAL BOUNDARY AND
GREATEST QPF AXIS.

BUFR SOUNDINGS AT BRD/HYR SHOW CONDITIONS WILL BE FAVORABLE FOR +RA
WITH HRLY RATES ON THE ORDER OF 1 TO 2 INCHES AND RAINFALL TOTALS OF
SEVERAL INCHES POSSIBLE...MAINLY IN THE 22-06Z FRI TIME FRAME. PWATS
APPROACH THE 2 INCH MARK THIS AFTRN...AS THE COLUMN BECOMES
SATURATED WITH A LONG SKINNY CAPE PROFILE. IN ADDITION...PORTIONS OF
NW WIS HAVE RECEIVED ON THE ORDER OF 2-4 INCHES OF RAINFALL OVER
THE PAST FEW DAYS MAKING SOIL CONDITIONS ALREADY
SATURATED.

A COOLER AND DRIER CANADIAN HIGH PRESSURE AIR MASS WILL BUILD INTO
THE REGION AS THE FRONTAL SYSTEM EXITS ON FRIDAY. THIS WILL ALLOW
FOR LOWER HUMIDITIES AND MORE SUN FOR THE FA. THE HIGH PRESSURE
QUICKLY EXITS TO THE EAST...RESULTING IN A NE WIND OVER WRN LAKE
SUPERIOR FOR THE WEEKEND. THIS WILL MAKE CONDITIONS NEAR LAKE
SUPERIOR COOLER /HIGHS IN THE 60S/ WITH THE POSSIBILITY OF FOG AND
LOW CLOUDS FOR THE TWIN PORTS. THE INLAND EXTENT OF THE MARINE AIR
MASS...AND IF IT WILL REACH THE DLH AIRPORT OVER THE MILLER
HILL...IS STILL UNCERTAIN AND WILL DEPEND ON THE STRENGTH OF THE LO
LVL FLOW.

AVIATION...
SCATTERED THUNDERSTORMS WILL AFFECT THE NORTHLAND TODAY AND TONIGHT
AS A COLD FRONT MOVES ACROSS THE UPPER MIDWEST. SOME THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. REDUCED VSBYS AND
CIGS WILL ALSO ACCOMPANY THE THUNDERSTORMS. DUE TO ABUNDANT
LOW-LEVEL MOISTURE AND ONSHORE FLOW...AREAS OF FOG ARE EXPECTED
ACROSS THE ENTIRE FCST AREA THROUGH MIDDAY TODAY...ESPECIALLY ACROSS
HIGHER TERRAIN NEAR LAKE SUPERIOR. VSBYS AND CIGS COULD DROP TO THE
IFR/LIFR RANGE IN THE FOG.

&&

POINT TEMPS/POPS...
DLH  68  55  78  54 /  40  30  10  10
INL  73  52  77  52 /  20  20  10  10
BRD  77  58  80  56 /  60  30  10  10
HYR  83  58  82  52 /  70  60  10  10
ASX  74  58  76  52 /  50  50  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

LILES
Hazardous weather outlook, Jul 17, 4:12 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
512 AM CDT THU JUL 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
512 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW WITH THE POTENTIAL TO BECOME
SEVERE...ARE EXPECTED ACROSS MUCH OF NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN TODAY AND TONIGHT.

RAINFALL TOTALS OF 2 TO 4 INCHES OR GREATER WILL BE POSSIBLE
THROUGH TONIGHT. THE GREATEST THREAT FOR HEAVY RAIN AND FLASH
FLOODING WILL GENERALLY BE ALONG AND SOUTH OF A LINE FROM MILLE
LACS LAKE...TO MOOSE LAKE IN MINNESOTA...AND SOLON SPRINGS...TO
HAYWARD...AND MERCER IN NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS RETURNS TO THE REGION THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-181015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
512 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS...A FEW WITH THE POTENTIAL TO BECOME
SEVERE...ARE EXPECTED ACROSS MUCH OF NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS RETURNS TO THE REGION THIS
WEEKEND.

GRANING

In the hours before

Local storm report, Jul 17, 8:42 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
942 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             BUYCK                   48.14N 92.52W
06/20/2008  M1.00 INCH       NORTHWEST ST. LOUI MN   PUBLIC

            THE HAIL FELL AT THE GOLF COURSE.

&&

CLC

The radar

The Duluth radar (KDLH), 91 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burnett

When
July 17, 11:30 AM CST
Where
Burnett County, Webb Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.020, -92.130

A 12 inch diameter tree was blown down.

Thunderstorm Wind, Burnett

When
July 17, 11:32 AM CST
Where
Burnett County, Webb Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.020, -92.130

A 10 inch diameter tree was blown down.

Thunderstorm Wind, Burnett

When
July 17, 11:40 AM CST
Where
Burnett County, 10 mi SE of Danbury
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.898, -92.223

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128566, 128567, 128568.